Entity

Time filter

Source Type


Graudins A.,Monash Health Clinical Toxicology and Addiction Medicine Service | Graudins A.,Monash University
EMA - Emergency Medicine Australasia | Year: 2015

Objective: To describe and compare the characteristics of paracetamol poisoning in adolescent and adult patients. Method: Descriptive retrospective case series of adolescent (12-17 years) and adult (>18 years) patients presenting to a metropolitan hospital network ED, diagnosed with paracetamol poisoning from October 2009 to September 2013. Results: There were 220 adolescent (median age 16 years, 47% treated with acetylcysteine [NAC]) and 647 adult presentations (median age 27 years, 42% treated with NAC) for paracetamol poisoning in the study period. Adolescent patients were more frequently women (89% vs 76%; odds ratio [OR] 2.4; 95% confidence interval [CI] 1.5-3.8) and ingested similar amounts of paracetamol (18g) when requiring NAC treatment. Adolescents were more likely to ingest paracetamol as a single agent (53% vs 34%; OR 2.2; 95% CI 1.6-3.0) and less likely to ingest compound paracetamol products than adults (18% vs 29%; OR 0.54; 95% CI 0.36-0.79). Adolescents were less likely to report accidental supratherapeutic ingestion of paracetamol (0.02% vs 10%; OR 0.23; 95% CI 0.09-0.58), or co-ingestion of prescription medications (25% vs 43%; OR 0.4; 95% CI 0.31-0.62). Adolescents had more frequent histamine release reactions to NAC than adults (17% vs 8%; OR 2.3; 95% CI 1.2-4.5). No cases required liver transplantation or resulted in death. Conclusion: Adolescents ingested comparable amounts of paracetamol to adults, when presenting with deliberate self-poisoning. However, there were significant differences in co-ingested medications and the reason for ingestion of paracetamol. Histamine reactions to NAC were more common in adolescents; however, most were mild. Overall, outcome was favourable in both cohorts. © 2015 Australasian College for Emergency Medicine and Australasian Society for Emergency Medicine.


Lee H.M.D.,Monash Health Clinical Toxicology and Addiction Medicine Service | Lee H.M.D.,Monash University | Ruggoo V.,Monash Health Clinical Toxicology and Addiction Medicine Service | Graudins A.,Monash Health Clinical Toxicology and Addiction Medicine Service | Graudins A.,Monash University
Journal of Medical Toxicology | Year: 2015

Clonidine is a central alpha(2)-agonist antihypertensive used widely for opioid/alcohol withdrawal, attention deficit hyperactivity disorder and chronic pain management. We describe a case of clonidine withdrawal causing life-threatening hypertensive crisis and stress-induced cardiomyopathy. A 47-year-old man with chronic back pain, treated with clonidine for many years via intrathecal pump (550 mcg/24 h), presented following a collapse and complaining of sudden worsening of back pain, severe headache, diaphoresis, nausea and vomiting. A few hours prior to presentation, his subcutaneous pump malfunctioned. On presentation, vital signs included pulse 100 bpm, BP 176/103 mmHg, temperature 37.8 °C and O2 saturation 100 % (room air). Acute clonidine withdrawal with hypertensive crisis was suspected. Intravenous clonidine loading dose and a 50 mcg/h infusion were commenced. Five hours later, severe chest pain, dyspnoea, tachycardia, hypoxia, with BP 180/120 mmHg and pulmonary edema ensued. ECG showed sinus tachycardia with no ST elevation. Repeated intravenous clonidine doses were given (25 mcg every 5–10 min), with ongoing clonidine infusion to control blood pressure. Glyceryl trinitrate infusion, positive pressure ventilation and intravenous benzodiazepines were added. Bedside echocardiogram showed stress-induced cardiomyopathy pattern. Serum troponin-I was markedly elevated. His coronary angiography showed minor irregularities in the major vessels. Over the next 3 days in the ICU, drug infusions were weaned. Discharge was 12 days later on oral clonidine, metoprolol, perindopril, aspirin and oxycodone-SR. Two months later, his echocardiogram was normal. The intrathecal pump was removed. We report a case of stress-induced cardiomyopathy resulting from the sudden cessation of long-term intrathecal clonidine. This was managed by re-institution of clonidine and targeted organ-specific therapies. © 2015 American College of Medical Toxicology

Discover hidden collaborations